Children at risk or with asthma should avoid acetaminophen until safety is documented
MONDAY, Nov. 7 (HealthDay News) -- The use of acetaminophen in children with asthma or at risk of asthma should be avoided until the drug's safety is established, as observations suggest a causative association between acetaminophen use and increased asthma prevalence in children, according to a report published online Nov. 7 in Pediatrics.
John T. McBride, M.D., from the Northeast Ohio Medical University in Rootstown, reviewed available epidemiologic studies in children and adults and two prospective studies to ascertain the possible causative relationship between acetaminophen use and increased asthma prevalence in children.
The investigator reported that the clinical effects of acetaminophen occur at modest doses, and worldwide, many children are exposed to these doses. Several observations suggested the causative association of acetaminophen use with increased asthma prevalence in children: the association is robust and is consistent across age, geography, and culture; evidence of a dose-response relationship between acetaminophen exposure and asthma; the timing of the asthma epidemic coinciding with increased acetaminophen use; increases in per-capita acetaminophen sales coinciding with asthma prevalence across countries; the results of a double-blind trial on the use of ibuprofen and acetaminophen for fever in children with asthma; and the biologically plausible mechanism of depletion of glutathione in airway mucosa.
"Until future studies document the safety of this drug, children with asthma or at risk for asthma should avoid the use of acetaminophen," the author writes.
Full Text (subscription or payment may be required)